Vomiting, Diarrhea, or Nausea Management
Digestive upset -- vomiting, nausea, or diarrhea -- happen in fewer than 5% of dogs using Apocaps CX or Apocaps CXE. That's typical for any change in diet, supplements, or medications.
If it does happen, digestive upset usually happens immediately after starting Apocaps, or within an hour or two. If you have been making lots of changes to your dog's diet, medications, or supplements, it might be difficult to decide what exactly is causing the upset. No matter what you think caused your dog's upset, though, you should stop using Apocaps until after the episode is well over. (See below.)
Why? Because any food, supplement, or medication given by mouth could further irritate an upset stomach. This is why veterinarians usually recommend stopping all supplements when any digestive upset occurs.
If You Haven't Started Apocaps Yet:
If you have not yet started Apocaps CX or Apocaps CXE and your dog is currently nauseous, vomiting, or experiencing diarrhea, please wait to start using Apocaps CX until those symptoms resolve. Why? Because giving any new supplement, medication, or food could further irritate your dog's tummy and make things worse. We don't want your already uncomfortable dog to be even more uncomfortable! So, unless your veterinarian advises you otherwise, please wait to start Apocaps until your dog's tummy has been calm for at least 48 hours, and better, five days.
If You Have Started Apocaps:
If your dog experiences vomiting, diarrhea, or nausea soon after using Apocaps® CX or Apocaps® CXE for the first time, you should stop using Apocaps until those symptoms resolve. Why? Because giving anything by mouth while your dog's tummy is upset could further irritate it.
Your veterinarian can advise you about how to manage your dog's symptoms and help her or him feel better. And then, once your dog feels better, your veterinarian will probably want to try using Apocaps CX again, with a few changes to help your dog's tummy adjust.
Most often, your vet will recommend that once your dog feels better (no nausea, vomiting, or diarrhea for five days), you can try Apocaps again.
Instead of giving it between meals with just a little bit of food, as the label advises, it's a good idea to give Apocaps with meals, to buffer your dog's tummy as much as possible.
Also, many vets suggest starting at a quarter or half dose and gradually working up to a full dose over time.
For example, if your dog would ideally take three Apocaps three times a day, you might give one capsule, three times a day, or two capsules early, then one in mid-day, and then two at night, and so on. Ask your veterinarian for the dose they recommend for your dog’s case.
If that lower dose is well-tolerated for one week, gradually increase the dose up to a full dose with meals. One good suggestion is to add one capsule per day until you are up to a full dose. You could also slow it down even more, adding one capsule every two or three days.
Later, if your dog has been doing well on Apocaps at a full dose with meals, and you want to try to give between meals again, your veterinarian might be comfortable with trying it.
Ask Your Veterinarian!
These are never expected with Apocaps use, but as always, if you ever see severe changes in your dog like lethargy, frequent severe vomiting, loss of appetite, diarrhea, dark “tarry” stools (black stools that look like they are coated in tar), changes in urination (color, amount, or frequency), changes in drinking (increase or decrease), skin changes (redness, hives, itching or scratching), unexpected weight loss, or any other problem that concerns you, call your veterinarian.